Thunder Bay·Audio

'It's lifesaving' say principal, student of 'Know More Opioid Awareness' program

Programs such as Health Canada's 'Know More Opioid Awareness' national tour are key to helping teenagers stay safe, said the principal of a Thunder Bay, Ont., high school, which hosted the event Thursday. A grade 12 student said learning how to recognize overdose symptoms could save a life.

Interactive presentation teaches teenagers about fentanyl, overdoses, naloxone and Good Samaritan Law

Students at Westgate high school in Thunder Bay, Ont., work their way through a number of interactive exhibits as part of Health Canada's 'Know More Opioid Awareness' activity. They're assisted by young staff members in purple shirts. (Cathy Alex/CBC )

Programs such as Health Canada's Know More Opioid Awareness national tour are key to helping teenagers stay safe, said the principal of a Thunder Bay, Ont., high school, which hosted the event Thursday.

Students in grades nine through 12 at Westgate Collegiate & Vocational Institute, part of Lakehead Public Schools, participated in the presentation, which aims to help young people learn more about opiates and the dangers of abusing the painkillers.

Coral Szyszka, principal at Westgate Collegiate & Vocational Institute with Lakehead Public Schools in Thunder Bay, Ont., says the 'Know More Opioid Awareness' presentation has the potential to save lives. (Cathy Alex/CBC)

"It's all about helping kids to make wise decisions in the future, safe decisions in the future and quite frankly, I think it's lifesaving," said Coral Szyszka.

"Teenagers, in general, are in an age of exploration. They're at a point in their lives where they 100 per cent feel that they're infallible and indestructible. They engage in a lot of risk taking behaviours. Teenagers, adolescents, youth are extremely critical to get knowledge to, on these sorts of things," she said. 

'Super useful' to learn overdose signs, what to do next 

The interactive displays provided the information grade 12 student Meahghan Jesseau said she had been looking for online, but had difficulty finding.

"Really the only information you find online is celebrities overdosing from opioids and nothing else. You just hear what happened, your hear about the death and then that's about it."

Teenagers attending the 'Know More Opioid Awareness' presentation learn what a naloxone kit looks like, and that they can go to any pharmacy and get one for free. (Cathy Alex/CBC )

With graduation looming, and the large parties generally associated with celebrating the final year of high school, it's crucial young people get the facts, she said.

"I assume there's going to be legal and illegal drugs at those parties," said Jesseau, explaining that's why it's "super useful" that she and her classmates learned how to recognize an overdose and what to do next.

'Terrified' to learn no way to recognize fentanyl

"We've learned the symptoms of overdose are blue lips, blue nails, dizziness or confusion. We learned that naloxone can temporarily reverse side effects of opioids and to call 911 and the Good Samaritan Law protects people, keeping them from charges."

Just knowing that you won't get in trouble if you call for help has the potential to stop a tragedy, said Jesseau.

"It's extremely important because people might not realize that and could leave those people to die being worried that they're going to get charged for possession of drugs," she said.

Meahghan Jesseau, a grade 12 student at Westgate Collegiate & Vocational Institute in Thunder Bay, Ont., says the 'Know More Opioid Awareness' presentation helped her learn how to recognize an overdose, and what to do next. (Cathy Alex/CBC )

Jesseau said she was "terrified" to learn there's no way to tell which pills might contain fentanyl, and which ones don't.

But overall, she said "I'd feel a lot more confident going to a party, knowing how to protect others from overdoses."

You can hear the full interview with Szyszka and Jesseau on CBC's Up North here.

now